Academic journal article Hong Kong Journal of Psychiatry

Lithium Neurotoxicity within the Therapeutic Serum Range

Academic journal article Hong Kong Journal of Psychiatry

Lithium Neurotoxicity within the Therapeutic Serum Range

Article excerpt

Abstract

A 56-year-old Chinese women who had been receiving lithium treatment for 25 years subsequently developed acute encephalopathy while the lithium was within the therapeutic serum range. The acute mental changes subsided after cessation of lithium, with a concomitant normalisation of electroencephalographic tracing. No other organic causes for the encephalopathy could be identified. This case, plus a review of the various clinical features associated with lithium neurotoxicity, its detection, and possible causation is discussed.

Key words: Lithium, Neurotoxicity, Encephalopathy, Normal therapeutic serum level

Lithium was first introduced into psychiatry in 1949 for the treatment of bipolar affective disorder. Lithium is indicated in the treatment and prophylaxis of bipolar affective disorder, recurrent depression, and aggressive or self-mutilating behaviour. Despite its undoubted efficacy, lithium is a potentially toxic substance. (1) Lithium salts have a narrow therapeutic/ toxicity ratio and doses are adjusted to achieve serum lithium concentration of 0.4 to 1.0 mmol/L (normal therapeutic range, 0.6 to 1.2 mmol/L) 12 hours after the preceding dose. However, there is large variation among patients in relation to what constitutes a toxic serum lithium level and it is generally recommended that elderly patients should remain at the lower end of the range for maintenance therapy. It appears that the extent of lithium toxicity is probably underestimated and many cases go unrecognised. (2)

Lithium has been associated with side effects and toxic manifestations in multiple systems, including neurological, gastrointestinal, renal, cardiovascular, endocrine, dermatological, ocular, and haematological systems. The most troublesome toxicity is neurological and accounts for most of the morbidity and mortality. Generally, serum lithium levels above 1.5 mmol/L may be toxic, and those above 2 mmol/L are definitely toxic, requiring urgent treatment. However, clinical toxicity may appear at any time during a course of lithium treatment, even after many years of stable uncomplicated therapy. Depending on the onset, the toxic syndromes can be categorised as either acute or chronic. Although the neurological complications resolve completely for most patients, irreversible permanent sequelae have been documented. (3) In the present review, a patient who developed acute lithium neurotoxicity, after having received stable therapy for nearly 30 years, is presented. This case illustrates the importance of clinical state as the best indicator in the diagnosis of lithium intoxication, and that toxicity can occur within the accepted therapeutic range for serum lithium levels.

Case Report

A 56-year-old married housewife had been diagnosed as suffering from bipolar affective disorder since 1962. She had been taking lithium treatment since 1972. According to her psychiatric history, she had had frequent relapses of illness with repeated admissions to hospital. The detailed clinical presentations and hospital admissions before 1972 could not be traced. However, based on the available records, this patient had presented mainly with manic and mixed affective episodes from 1972 to 1984. Tardive dyskinesia had been noticed since 1980, mainly in the form of oral dyskinesia. She had a major depressive episode in 1985 and was also found to have hypertension. She had been relatively well-maintained with treatment from 1985 to 1988. She was admitted to hospital in 1988 with mixed affective features and was discovered to have thyrotoxicosis. During the period from 1989 to 1990, she suffered from 3 relapses of illness, both with depressive and mixed affective features and was twice admitted to hospital in 1991 for relapse of mania.

In 1992, she suffered a mixed affective episode with the coincidental finding of diabetes mellitus. She was admitted to hospital with mixed affective features in 1993, 1995, and 1996. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.